Kansas, 2009

Flooding in Kansas, September 9, 2009

September 9, 2009 · NWS TOP · 3 events in 3 counties and zones

Slow moving thunderstorms produced flooding of low lying areas and some roads across Northeast Kansas. Rainfall amounts ranged from one to three inches from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slow moving thunderstorms produced flooding of low lying areas and some roads across Northeast Kansas. Rainfall amounts ranged from one to three inches from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 9, 5:18 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 9, 5:18 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT WED SEP 9 2009

.UPDATE...
UPDATED FOR 12Z AVIATION

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION

&&

.AVIATION...
COMPLICATED FORECAST EARLY ON WITH AN AREA OF RAIN THAT HAS BEEN
OVER TOP/FOE FOR MOST OF THE NIGHT. IFR AND MVFR CIGS ARE EXPECTED
THROUGH THE MORNING AS AN AREA OF DEEP MOISTURE AND ISENTROPIC
LIFT REMAINS UNTIL LATE MORNING. GRADUAL IMPROVEMENT TO CIGS IS
EXPECTED AFTER 15Z WITH A POSSIBLE RETURN TO VFR LATER THIS
EVENING.

SALLY
&&

.PREV DISCUSSION... /ISSUED 412 AM CDT WED SEP 9 2009/

DISCUSSION...

ANOTHER ACTIVE MORNING ACROSS MUCH OF KANSAS. THUNDERSTORMS
WHICH FORMED WITHIN ISENTROPIC LIFT ACROSS MUCH OF THE CWA
ARE PERSISTING...ESPECIALLY ALONG AND SOUTH OF I 70. AN ENHANCED
AREA OF CONVECTION AND HEAVIER RAINFALL HAS SET UP ACROSS THE
FLINT HILLS IN WABAUNSEE COUNTY SOUTH AND EAST INTO EAST CENTRAL
COUNTIES IN ASSOCIATION WITH ENHANCED CONVERGENCE FROM AN APPARENT
850 LOW SLIPPING SOUTHEAST. A VEERING LLVL JET IS ALSO ENHANCING
THE LIFT AND CONVERGENCE ALONG ITS WESTERN PERIPHERY. WITH THIS
EXPECTED TO PERSIST THROUGH THE EARLY MORNING HOURS...HAVE DECIDED
TO ADD OSAGE COUNTY TO THE OTHER COUNTIES ALREADY IN THE FLASH
FLOOD WATCH AS AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 56 WILL
EXPERIENCE THE HEAVIEST RAINFALL AND GREATEST POTENTIAL FOR
HEAVY RAINFALL AND FLOODING. ANOTHER CONCERN IS THE LARGE AREA OF
CONVECTION OVER WESTERN AND CENTRAL KS IN ASSOCIATION WITH AN
SMALL MCS RIDING EAST/SOUTHEAST ALONG OLD ELEVATED BOUNDARY WHICH
HAS ALSO AIDED THE DEVELOPMENT OF MORE CONVECTION. THERE IS THE
POSSIBILITY THAT THIS INCREASING MCS MAY ALSO CLIP THE FAR
SOUTHERN PORTIONS OF THE CWA THIS MORNING AS WELL. IF IT DOES OR
IF ANY MCV ASSOCIATED WITH IT AFFECTS THE CWA...IT MAY PROLONG THE
POTENTIAL FOR HEAVY RAIN ACROSS THE FAR SOUTH WELL AFTER OTHER
FORCING HAS ENDED. HAVE THEREFORE DECIDED TO EXTEND THE WATCH
THROUGH THE AFTERNOON AS WELL. NEXT SHIFT WILL NEED TO MONITOR
CONVECTIVE TRENDS FOR ANY NEEDED ADJUSTMENTS TO THE WATCH. EITHER
WAY...CLOUDS AND PRECIP WILL LIMIT HIGHS TO THE 70S.

TONIGHT...THE NORTHERN STREAM SHORTWAVE WILL PASS TO THE NORTH OF
THE CWA...BUT WILL ACT TO TEMPORARILY USHER IN DRIER AIR ACROSS
THE NORTHERN CWA WITHIN REGION OF WEAK SUBSIDENCE. HAVE TRENDED
POPS DOWNWARD TONIGHT...AND DRY THROUGH THE NIGHT OVER THE FAR
NORTH....WITH ONLY A SLIGHT CHANCE FOR LINGERING CONVECTION
SOUTHERN CWA ON THURSDAY...BUT THIS MAY NEED TO BE REMOVED WITH
LATER FCSTS IF THE DRIER GFS VERIFIES. GRADUAL DECREASING CLOUDS
WILL HELP TEMPS RISE INTO THE LOW 80S...ALTHOUGH MORNING
STRATUS/FOG MAY BE TOUGH TO ERODE THROUGH MIDDAY.

WILL CONTINUE WITH A DRY FCST ACROSS THE ENTIRE AREA THURSDAY
NIGHT BEFORE THE AMPLIFYING SHORTWAVE TROUGH OVER THE NORTHERN
PLAINS DIGS SOUTHEAST TOWARDS THE AREA ON FRIDAY...AND ESPECIALLY
FRIDAY NIGHT AND SATURDAY. THIS WILL ACT TO BACK THE LOW LEVEL
FLOW AHEAD OF THE NEXT FRONT AND POOL MOISTURE FOR ANOTHER PRECIP
EVENT... ESPECIALLY ACROSS EASTERN KS...LATER FRIDAY NIGHT INTO
SATURDAY NIGHT. HAVE CONTINUED POPS AND EVEN INCREASED SOME AREAS
INTO THE WEEKEND WITH MODELS CONSISTENT ON THIS SCENARIO.

BEYOND SUNDAY...NO CHANGES MADE TO THE CURRENT FCST AS MODELS
CONTINUE TO FCST A COMPLEX RETROGRESSION OF CUTOFF LOW OVER THE
NORTHERN PLAINS TO EVENTUALLY LIFT BACK TO NEAR THE CANADIAN BORDER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&
Hazardous weather outlook, Sep 9, 3:42 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CDT WED SEP 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-100945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE STILL LIKELY TODAY...ESPECIALLY SOUTH OF HIGHWAY
56. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. WITH THE GROUND
ALREADY SATURATED ACROSS EAST CENTRAL...THIS COULD LEAD TO
FLOODING IN SOME AREAS AND A FLASH FLOOD IS POSTED INTO THE
AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL STEADILY DECREASE
FROM NORTH TO SOUTH ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN ACROSS THE
AREA FROM LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Sep 9, 6:32 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 SSE LE ROY            38.05N 95.62W
09/09/2009  M6.22 INCH       COFFEY             KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JL
Local storm report, Sep 9, 6:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       COLONY                  38.07N 95.37W
09/09/2009  M3.95 INCH       ANDERSON           KS   CO-OP OBSERVER

            24 HOUR TOTAL

0720 AM     HEAVY RAIN       2 NE MORGANVILLE        39.48N 97.17W
09/09/2009  M3.99 INCH       CLAY               KS   TRAINED SPOTTER

            24 HOUR TOTAL

0742 AM     HEAVY RAIN       6 NNW ALLEN             38.72N 96.22W
09/09/2009  M6.00 INCH       LYON               KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JL
Local storm report, Sep 9, 7:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HEAVY RAIN       7 NNE BURLINGTON        38.29N 95.69W
09/09/2009  M4.02 INCH       COFFEY             KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

JL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Anderson

When
September 9, 7:30 AM CST to 1:30 PM CST
Where
Anderson County, Colony to 3.17 mi S of Colony
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.070, -95.370

One car stalled in a low water crossing while attempting to drive through water.

Flood, Lyon

When
September 9, 8:18 AM CST to 11:18 AM CST
Where
Lyon County, 0.69 mi S of Olpe to 0.44 mi S of Olpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -96.170

Thunderstorms producing heavy rains produced flooding of several roads in Olpe. The flooded roads were not closed and were known to flood during heavy rains.

Flood, Coffey

When
September 9, 8:21 AM CST to 12:21 PM CST
Where
Coffey County, Gridley to 0.17 mi WSW of Gridley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.100, -95.880

County dispatch reports that numerous roads around Gridley have some water over them.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198052, 198053, 198054.